PO Box 6945,
+44 (0)20 3287 3053 (UK)
+1 (561) 459-4758 (US).
Yes, often GPs are clueless. If more sunshine is not possible, then she should be seeing a psychiatrist who will be much more knowledgeable about these types of medications. There are plenty drugs which could have been tried that are not addictive.It seems like this drug was a big overreaction on the part of the GP to a simple problem of not enough sunshine!
Also yes, this is a serious side effect of some medications use to treat depression. A good doctor would have informed her of these adverse effects and have monitored her for this type of reaction.I think it made the depression worse and compelled her to drink far more than is healthy, then to become reclusive and irritable.
Googling the medication along with “onset, peak, duration” will give you information on when it goes into effect, when it reaches it's max, and how long it lasts.I can't tell from what I've found out so far if it EVER leaves your system.
For the people it works for, it's a godsend. I can honestly say that I understand schitzophrenia much better now. Hearing voices, things climbing all over the walls, aggression and paranoia, an internal, almost electric, chill that never stopped... I'm textbook for who shouldn't be on that medication. I'll take migraines over that any day. BUT there are people who are really helped by it. They have the opposite experience from me, and your friend from the sounds of it. For those people, these medications open up their world. The medications all act a little differently on the brain chemistry. I would suggest your friend see a psychiatrist instead of her general practitioner if she wants to try something else. Psychiatrists know better what to look for and what to ask in judging whether or not a medication is good for someone.Why on earth does anybody prescribe this stuff, it's like condemning someone to a life of psychosis. Unbelievable.
Yes, this is what was going on, just this kind of thing -- and like a totally different person. I was just heartbroken to see it and there was nothing to do. But, for instance, coming to see me where i was working and, when I couldn't leave IMMEDIATELY, like yelling NEVERMIND, and walking out. And this is just bizarre. So I backed way off, and then got a sort of email apology, with the explanation that this was going on. It was really shocking. And people who knew this friend even before I did said, something is really wrong. But I don't think it's general knowledge this medication was at fault. Not my place to tell anybody either. But I can be more supportive if I have any idea what to say or suggest. This kind of thing can just devastate your whole life before you can do a thing. It's so good to hear from somebody firsthand that this is possible, because other friends have been warning me away, saying this is bizarre. And it is. And she is so horribly embarrassed, as you say, knowing what went on and that she was out of control. But how unfair to judge somebody because a thing like this has happened. I'll just try to hang in and be there for her.Having recently come off another somewhat-similar medication, this reading makes perfect sense to me. It took me about four months to come off Savella (an SNRI instead of an SSRI, slightly different but the chemical actions in the brain with regards to seratonin are very similar. The norepinephrine aspect of the SNRIs tend to make them very difficult to come off of, sometimes taking 6 months or more).
There's a point where you come back to your senses and it's truly shocking the way you behaved. I wouldn't have been surprised to see a line about shame in here. You find yourself still reacting to things in ways that just aren't sensible. Everything is up and down, sometimes even minute-by-minute. But, it does feel like the world is opening up to you again when you start coming off it. It also forces you to look at your darker self, which is so very hard and shocking that you could actually have said that thing to someone or done something. I told my now-ex that I hoped he did have a stroke! My sister says that I screamed at her on the so loudly once that people four offices away heard me. I don't remember any of this.
On the physical level, I ended up in the ER with convulsions during my withdrawal. In the end, I got a prescription for a sedative and had to increase back up a bit (Shock goes and comes, maybe). The sedative came in very helpful with both the physical and mental adjustments. Maybe she needs to switch medications before coming off the one she's on. With many of the SSRIs, you can "swap out" to something easier to come off of instead of withdrawing from the more difficult ones. (Intention is not lost - there are things to do).
The things in life that were blocked off to me are now open again (career advancement, healthy interactions with others, my own internal workings) and I can see things much more clearly, even though there are still times of shock that show me where I need to continue to do work.
I don't know if it will be a permanent or temporary effect, but she has been a couple times now to visit relatives who live in sunny climes -- stayed several months each time. When she is back, it's like a different person, like she is healthy again. But then, she needs a "booster" and has to go back to the sunshine maybe six months later. I don't know if this has to do with the medication, or because she already had SADs in the first place and lacks serontonin. But the sun is a definite factor, for some reason, and if she can continue to get sunshine, and get off this medication, it seems from what has been said here that a full recovery is possible?For the people it works for, it's a godsend. I can honestly say that I understand schitzophrenia much better now. Hearing voices, things climbing all over the walls, aggression and paranoia, an internal, almost electric, chill that never stopped... I'm textbook for who shouldn't be on that medication. I'll take migraines over that any day. BUT there are people who are really helped by it. They have the opposite experience from me, and your friend from the sounds of it. For those people, these medications open up their world. The medications all act a little differently on the brain chemistry. I would suggest your friend see a psychiatrist instead of her general practitioner if she wants to try something else. Psychiatrists know better what to look for and what to ask in judging whether or not a medication is good for someone.
Unfortunately the "worst case scenario" sounds like it is her very experience and I can see why she is still scared and worried. She referred to the medication as "pure evil" when she wrote to me. The awful part is, she wasn't really ill when the GP put her on this stuff -- and it was a really reputable clinic too, one of the nation's best.Also, you will find all sorts of horror stories on the web. Doesn't necessarily mean it is the typical experience. I worked in a pharmacy for 4 years, and never heard one such story. People I've known have usually done fine after a little time adjusting to being off their medication. So, I would just take the source of info into consideration. I think she will recover fully as well.
Oh, I'm sure she is suffering. What I meant was, cases where the effects of these kinds of things are permanent or longstanding are usually rare. I don't know the specifics, but usually people regain normal functioning from my experience. However, with a large group of people sharing such an experience, and having been on the med for such an extended period, I can't blame her for being concerned. That's the pits. Well, maybe she can get this company to pay for a move to the tropics.[/QUOTE]
I wll suggest she pursue this!
I have considered moving many times, but my family and friends are all where I live. I can empathize with your friend. I only talk about it because I want other people with similar experiences to feel less alone. I don't often feel ashamed but I do feel deeply ashamed and dishonorable about this. If I hadn't been trying to save this relationship, I would have moved to a better climate for me. It's very hard to deal with how I feel about how I acted, even with the knowledge that I don't behave like that if I'm really me. :blush: I have to look at it like it was someone else in order to accept my behavior during that time.Thanks for all this information Suivis, which will be helpful in understanding how my friend is feeling. I know she's gotten some criticism for having "changed" a lot and it must be very hard to take. As said, I feel sure that most of our community have no idea what she has been going through as she's ashamed to talk about it. What a horrible dilemma. I have the feeling from recent conversations, she will probably move to a different climate altogether, with the hope there is no need for medication of any kind.
PO Box 6945,
+44 (0)20 3287 3053 (UK)
+1 (561) 459-4758 (US).